The Corpus Callosum

Delirium: Don’t Miss It


One of the things that most consistently surprised me, when I was doing
the consultation-liaison rotation in residency, was how common delirium
was, and how frequently it was missed by the medical team.  

Even since then, it has evolved into a pet peeve of mine.  The
brain is a rather important organ, and when it shows acute signs of
dysfunction, you’d think doctors would notice and pay attention.
 All too often, they do not.  

Why is this so important?

A recent paper in the BMJ indicates:

Delayed
or missed diagnosis is an important issue — non-detection of
delirium in emergency departments is associated with a sevenfold hazard
for increased mortality.


(Original reference, cited in the paper: O’Keeffe ST, Lavan
JN. Clinical significance of
delirium subtypes in older people. Age Ageing 1999;28:115-9.)

The paper is available freely on the Epocrates site, href="http://www.epocrates.com/dacc/0407/deleriumElderbmj0407.pdf">here
(PDF). (Delirium in Older People, BMJ
2007;334:842-6, doi: 10.1136/ bmj.39169.706574.AD)

The authors seem to agree with my take on the problem:

Delirium
is a major burden to healthcare services and has been largely ignored
by health service planners and practitioners.


A brief review might be in order…
 


Delirium
is an alteration in mental status, which, by definition, is an acute
change.  That means the onset was fairly recent.  The
most consistent feature is a fluctuating level of consciousness.
 Other features include memory impairment, disorganization of
thought,  and difficulty either sustaining or shifting
attention.  Patients often have a disturbance of their
sleep-wake cycle.  They may hallucinate.  Sometimes
the patients are agitated, sometimes somnolent.  

Based upon the description, it would seem that it would be hard for an
attentive physician to miss the diagnosis.  But it is missed
about half the time.  Why?  

For one, physicians tend to see patients for brief periods of time.
 As a result, the most important symptoms (fluctuating level
of consciousness) is not observed.  Two, physicians often
think that the patient either has a psychiatric condition, or dementia.
 Three, it often is frustrating to interview delirious
patients.  Frustration dulls one’s diagnostic acumen.
 

Just to make life interesting for the physician, delirium can be
superimposed upon a psychiatric condition, or dementia.  In
fact, delirium often co-exists with dementia.  

In order to recognize delirium when you see it, just keep in mind three
things.  One, it is acute.  So when you see someone
with impaired mental status, the single most important question is: How
long has he/she been like this?  If you don’t know, you need
to find out.  Simple as that.

When I was an intern, I was called once to see a patient who “had just
developed schizophrenia.”  When?  “Just a few hours
ago.”  In fact, it was an elderly person with lung cancer who
had become hypoxic.  She was hallucinating, was paranoid, and
I suppose those symptoms might have looked like those of schizophrenia.
 But it was not that at all, of course.

Two, the severity fluctuates over hours or days.  In a
hospitalized patient, the nursing staff will notice this long before
the doctor does.  The family may know, too.  Picking
up on this means the doctor has to talk to the nurses, maybe even read
what they write in the chart.  A heavy burden, I know.
 Talking to the family can be even more helpful.  

Three, when you find yourself frustrated while interviewing a patient,
the fact that you are frustrated is a diagnostic sign.  I
know, we are accustomed to seeing signs in the patient, not in
ourselves, but sometimes your own emotional state can be a valid source
of information.  

Try to figure out exactly what it is that is causing the frustration.
 Is the patient looking at the TV instead of at you?
 It may not be rudeness; it may be the attentional problem
seen in delirium.  Can the patient not provide a clear
chronology of the course of illness?  It could be an acute
worsening of cognitive ability.  When you ask a question, does
the patient go on and on about the topic of the question, but not
really give you an answer?  Again, cognitive impairment.
 Or does the patient start to answer, then trail off?
 It’s the fluctuating level of consciousness.

I know, every article on topics such as this implore you to maintain a
“high index of suspicion.”   I am never sure how much good it
does to say that.  But if you recall that failure to recognize
delirium is associated with a sevenfold increase in mortality, you
might find that it is worthwhile to be suspicious.

Comments

  1. #1 Martin R
    May 21, 2007

    When I read the headline I expected you to encourage us all to try delirium tremens: “Even better than acid!”.

  2. #2 The Ridger
    May 21, 2007

    My sister’s an RN. I’m sure she’ll agree with your comment about the burden it is for doctors to talk with nurses…

  3. #3 katherine sharpe
    May 21, 2007

    “Three, when you find yourself frustrated while interviewing a patient, the fact that you are frustrated is a diagnostic sign. I know, we are accustomed to seeing signs in the patient, not in ourselves, but sometimes your own emotional state can be a valid source of information.”

    Good observation!

  4. #4 Greg P
    May 22, 2007

    I tend to reserve the term delirium for situations where there is not only confusion, but agitation, although there is no doubt some sort of spectrum.

    This is probably a big part of the reason a neurology consult is obtained in the hospital, labeled as “confusion”, “mental status change”, “agitation”, but those outside of neurology and psychiatry generally don’t use the term delirium.

    It’s hard to get treating doctors to understand the genesis of this, even when they are responsible for it. Demented or not, there are many patients who simply cannot tolerate various CNS-active agents, such as narcotics, benzodiazepines, metoclopramide. Even haloperidol may produce a paradoxical confusion in some. Alcoholics seem particularly susceptible to this intolerance.

    So what we often walk into in a critical care setting is someone getting repeated doses of morphine, lorazepam, haloperidol for confusion, each of which will temporarily seem to help, since the patient is knocked out for a time, but then as the med wears off the confusion side effect appears, and what happens — they get another dose. You can often look back at the progress notes and see that something like this has been going on for days and not understood.

    By that time, you likely are also dealing with sleep deprivation. When these meds cause trouble, they also disrupt sleep, which only aggravates the problem. Sometimes you have to consider whether delirium tremens has crept into the picture in a steady drinker who became sick and was suddenly withdrawn from alcohol.

The site is undergoing maintenance presently. Commenting has been disabled. Please check back later!